MAUDE Adverse Event Report: Ethicon Endo-Surgery, LLC. ECHELON CIRCULAR; STAPLE, IMPLANTABLE

Ethicon Endo-Surgery, LLC. ECHELON CIRCULAR; STAPLE, IMPLANTABLE
Catalog Number CDH29P
Medical Device Problem Codes Difficult to Open or Close (2921); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/30/2026
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an ileostomy reversal procedure, the device battery was properly installed.When the surgeon removed the anvil, staple legs were observed protruding from the side of the device.The surgeon then attempted to close the device in order to remove the anvil however, the device would not fully close and was considered unsafe for use.No patient consequences were reported.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 9/17/2026.D4 batch#: 137e35.Investigation summary: the product was returned for evaluation.Visual inspection was conducted on the returned device.Visual examination of the returned cdh29p device revealed that the anvil, staple retainer, and breakaway washer were not returned.Inspection of the pockets identified six staples with the tip of legs bent as if they hit on a hard object.After installing a test battery, the green checkmark illuminated, confirming that the device had been fired and completed its firing stroke.Due to the absence of the anvil, staple retainer, and breakaway washer, no definitive conclusion could be reached regarding the cause of the condition of the staples.Prior to functional testing, the device was reset and a dry fire was performed to remove the staples present in the pockets.During this process, the firing knob was noted to be stiff.When attempting the functional test, the trocar was fully extended; however, the firing knob became stuck, preventing closure of the anvil.As a result, functional testing could not be completed.The device was disassembled to verify the condition of the internal components and it revealed that the distal end of the adjusting rod was found to be fractured, with additional damage observed in the surrounding area.The damaged adjusting rod could have prevented the movement of the knob.The damage of adjusting rod observed is potentially related to a manufacturing process.Based on the information currently available, a product issue was identified during the investigation of the sample received.This product issue will be addressed through ethicon endo surgery¿s quality system.A manufacturing record evaluation was performed for the finished device batch number: 137e35, and no non-conformances were identified.Additional information was requested, and the following was obtained: 1.Where within the gap setting scale was the orange indicator prior to firing? a.Unknown.2.What confirmation was received that the device was fully fired? a.The device was never fired.The surgeon removed the anvil and upon visual inspection saw there was staples poking out of the gun side-not the entire staple line, but a few.The anvil connected and he tried to turn the rotation knob so that the device would close and it would not.He deemed the device unsafe to use in a patient and got a new cdh29p which worked perfectly.3.Did the device staple? - no.4.Was the staple line complete? - device wasn¿t fired.5.Were there any staples missing from the staple line? - device wasn¿t fired.6.What was the shape of the staples (b-formation, irregular, legs straight)? - device wasn¿t fired.7.Were the staples deployed into the tissue? - no.8.Were the staples seen in the surgical field? - yes they were poking out of the gun side not formed into staples yet.9.Did the device cut? - device wasn¿t fired.10.Was the cut line fully circumferential around the target tissue? - device wasn¿t fired.11.If the device fully cut, were both tissue donuts present? - didn¿t fire the device.12.If the device fully cut, were both donuts complete? 13.How many counter-clockwise revolutions were used to open the device? - didn¿t fire the device.14.How was it confirmed that the anvil was free from the tissue prior to removing? 15.After firing was the adjusting knob turned ½ to ¾ revolutions? -n/a.16.Was the device rotated 90 degrees in both directions to ensure the anvil was free from the tissue? -n/a.

Brand Name
ECHELON CIRCULAR
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
Ethicon Endo-Surgery, LLC.
475 calle c
guaynabo 00969
PR  00969
Manufacturer (Section G)
Ethicon Endo-Surgery, LLC.
475 calle c
guaynabo 00969
PR   00969
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 
PR  
+1(303)552-6892
MDR Report Key50802254
Report Number3005075853-2026-07635
Device Sequence Number18789157
Product Code GDW
UDI-Device Identifier10705036015383
UDI-Public(01)10705036015383(17)290530(10)137E35
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K163523
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberCDH29P
Device Lot Number137E35
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer08/21/2026
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 09/10/2026
Initial Report FDA Received Date09/17/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/11/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown